Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Stocrin Hypersensitivity and Nevirpine
May 4, 2007

I recently started taking Truvada and Stocrin after 2 years off Meds when my T Cells dropped to 240 with a very high viral load. I had previously taken Trizavir and Kaletra which I started while sero converting and then after 3months just Trizavir which i remained undetectable on for 2 years. About 2 weeks into taking the Truvada/Stocrin while on holiday in a country town I got a rash that spread from head to toe over 2 days and then became unbearably itchy. I ceased the medications and saw a HIV DR the next morning who gave me a hydrocortisone injection and prednisone. This didn't help and I was admitted to hospital that night as the symptoms got worse. I was given IV hyrdrocortisone IM Fenergan and finally S/C Adrenaline.It took almost 2 weeks for the itching to stop. I now have to decide on a new combination. My Doctor recommends Kivexa and Reyataz/Norvir. He thinks I should avoid Truvada as well just in case it was the cause of the reaction. I would like to avoid taking a PI as for the 3 months on Kaletra I had almost constant nausea. So the alternative would be Nevirapine. My Doctor says that the drug companies say that there is no more likelyhood of having a hypersensitivity to Nevirapine after having one to Stocrin then that of the general population. He is reluctant to believe this and cautions me not to risk taking Nevirapine. What do you think? Sorry for this being so long.

Response from Dr. Pierone

The probable cause of this severe rash was Stocrin (Sustiva) rather than Truvada. Given the severity of the reaction it does not seem prudent to use Viramune but it would be reasonable to re-challenge with Truvada.

This leaves protease inhibitors and since you had nausea from Kaletra this should be avoided. A good alternative to Kaletra would be Norvir and Reyataz since this regimen is often better tolerated.

Let us know what you and your doctor decide to do and how things turn out for you. Best of luck!



Previous
So many choice so little time
Next
Reyataz Study

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement